Video: Understanding Peripheral Neuropathy Associated with Chemotherapy

Runtime
10:00

Memorial Sloan Kettering physical therapist Laryssa Buoneto explains that peripheral neuropathy – a condition that can affect nerves throughout the body – is a common side effect of chemotherapy.

Symptoms vary depending on the type of chemotherapy and the dosage given. Neuropathy caused by other heath conditions, such as diabetes, can worsen your symptoms.

Chemotherapy often affects small sensory nerves in the feet and hands first, causing symptoms such as numbness, tingling, and pain in the fingers and toes. Less commonly, chemotherapy can affect nerves that control movement and autonomic (internal) functions.

Motor symptoms may include weakness, muscle cramps, and muscle fatigue. People with autonomic nerve damage may become dizzy when sitting or standing up, or may experience urinary or bowel symptoms, blood pressure changes, or irregular heartbeat.